Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Depression and weight loss

I am a 23 year old female who was recently in the hospital for depression.  I lost about 20 lbs and being only 125lbs to start with, the doctors said I was anorexic.  I started on Prozac and it seemed to help with every aspect of the depression, including appetite.  Now I am starting to have a decreased appetite again and am not gaining any weight.  I have recently read that prozac can cause anorexia or weight loss.  Why would the psychiatrist start me on that knowing full well that I had lost so much weight, especially when there are other antidepressants that increase your appetite.  IS it time to go off the prozac or switch to something else???
4 Responses
Avatar universal
Angel,

     Prozac and the other SSRI antidepressants are effective treatment adjuncts for anorexia nervosa.  In general weight remains relatively stable with these medications.  However, when the disorder(depression, anorexia nervosa) responds to these medications behavior changes(increased appetite with weight normalizing as a result).
     I recommend that you continue your Prozac as you have experienced an initial response.  Please discuss this concern with your treating psychiatrist.  Hope this was helpful.
      This information is intended for educational purposes only.  Please consult your personal physician for specific health concerns.  It may also be helpful to search this forums archives using anorexia as a keyword.

Sincerely,

HFHS MD-JM

Keywords: Anorexia, Prozac
Avatar universal
i understand what you are going through, i recenlty spent 32 days in the hospital for extreme weight loss due mostly in part to depression. i was on almost every antidepressant known, and failed to respond adequately to anything. i had to have hyperalimentation therapy for six weeks to maintain what little weight i hadn't lost. finally my dr. recommended ect, and while i was terrified of the idea, i knew it was my last hope. after 4 treatments in the hospital, i was released (mainly because my insurance coverage had been exhausted) and returned on a outpatient basis for 3 more. i am happy to say that the treatments saved my life. i am slowly gaining weight and strength and my mood remains stable. my greatest fear is that the depression will return, but i am taking one day at a time now. i believe i owe my life to my dr's and their recommended treatment. if the idea possibility should arise, don't panic! it isn't the nightmare you may think. it's not fun, but it is a way to resume life, and live!     good luck, my prayers are with you.
Avatar universal

I am severly depressed much of the time, but do not experience any sort of weight loss.  However, I am not on any sort of antidepressant, aside from the odd St. John's Wort tablet.  I have heard of incidents like your's, though, and hear that it is a somewhat common side-effect of Prozac.
Avatar universal
Angel, I've been on Prozac for five years now, to ward off
depression, and the first 3 months I took it I lost 10 lbs (which
was great for me, I'm overweight by everyones description) however it didn't last, within several months I'd gained it back.  Hang in there, Prozac has really helped in my life, and enabled me to accomplish a lot.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area